zig
0

Notifications

  • You're all caught up!

Can a Vitamin D Supplement Cause Cramping and Diarrhea?

by
author image Dr. Tom Iarocci
An independent writing and editing professional since 2007, Tom Iarocci received his M.D. from the University of Maryland School of Medicine in Baltimore, where he also studied antibiotic resistance. His contributions to cancer research were acknowledged in the New England Journal of Medicine.
Can a Vitamin D Supplement Cause Cramping and Diarrhea?
Young woman with stomach cramps. Photo Credit AndreyPopov/iStock/Getty Images

In healthy people, vitamin D is not generally known to cause cramping and diarrhea when taken at doctor-recommended doses and as a single agent. Excessive amounts of vitamin D, however, can lead to toxicity and related symptoms, some of which are gastrointestinal.

Supplement-Related Symptoms

Many types of vitamin D supplements may also include calcium, magnesium and zinc. High doses of magnesium from dietary supplements often result in diarrhea that can be accompanied by nausea and abdominal cramping. Excessive doses of vitamin D, alone, can result in toxicity, with a long list of potential symptoms that includes diarrhea and constipation. In adults, taking 50,000 international units of vitamin D a day over several weeks leads to toxicity.

Other Connections

Dairy products can cause cramping and diarrhea if you have lactose intolerance and are using dairy to supplement your vitamin D levels. If you were diagnosed with vitamin D deficiency, it is possible that the reason for your deficiency is also causing cramping and diarrhea. For example, inflammatory bowel disease causes vitamin D deficiency, but the main symptoms are also cramping and diarrhea. It may be that further investigation is needed to look for a cause of the vitamin D deficiency, and this may also solve the cramping and diarrhea.

You Might Also Like

Possible Dangers

Consult with your doctor before taking supplements, since interactions with commonly prescribed medications are possible. In addition to diarrhea and constipation, symptoms of acute vitamin D toxicity may include confusion, frequent need to urinate, thirst, lack of appetite, vomiting and muscle weakness.

Seek urgent medical care for cramping and diarrhea accompanied by severe abdominal or rectal pain, blood in your stool, black, tarry stools or fever. Also be on the lookout for signs of dehydration such as decreased urine output, dizziness or lightheadedness, thirst, headache and dry, sticky mouth.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media